X

Cookies on SurvivingInfidelity.com®

SurvivingInfidelity.com® uses cookies to enhance your visit to our website. This is a requirement for participants to login, post and use other features. Visitors may opt out, but the website will be less functional for you.

more information about cookies...

Return to Forum List

Return to Off Topic

SurvivingInfidelity.com® > Off Topic

You are not logged in. Login here or register.

reassuring son - stroke recovery process

k8la posted 6/17/2020 05:26 AM

So cause of strokes has been determined as atrial fibrillation and he's been put on blood thinners for the next year, while he works on building up his strength and seeing if this was brought on by fatigue/insomnia.

But he's freaking out over every single situation that every off-sensation (right side of his body lost accurate sensation in the stroke) means he's going to bleed out.

Any ideas to help him through this?

tushnurse posted 6/17/2020 07:55 AM

K8la - talk to the Dr. Have the Dr talk to him, or the NP for the Dr. Afib doesn't cause brain bleed strokes. They cause blood clot strokes. Because the top chambers (atrira) of the heart are not pumping the way they normally do, tiny clots form, and then when they atria does pump properly those clots get pumped out and block the blood vessels.

Or Is he concerned about bleeding out d/t the new meds he has to take to prevent further strokes?

He needs to pay attention to what he is doing, but very few people have significant issues w/ the newer blood thinner, like Plavix, Eliquis etc. Most people tolerate it quite well. He does need to keep an eye out for blood in stool, or when he wipes, blood in urine, and avoid physical activity that could lead to bruising.

k8la posted 6/17/2020 11:14 AM

His was a multiple clot stroke event, plus there was a previous no-symptom stroke in a different part of the brain that was found.

His fear is any little injury or weird sensation in the body is bleeding since they put him on Eliquis. The biggest challenge is that the stroke(s) wiped out sensory acuity on his entire right side - not just skin but internally as well, and he's had several panic attacks about appendicitis - just as an example. He can't tell if something is wrong, just that a new weird discomfort or pressure is happening. Every day the sensations change as his brain rewires the nerve connections that were lost where the clots hit his brain.

[This message edited by k8la at 11:14 AM, June 17th (Wednesday)]

tushnurse posted 6/17/2020 12:29 PM

I'm going to be incredibly frank w/ you.
He needs an antidepressant, he need PT/OT/ST,and even IC therapy to get through this. It does rewire the brain, no unlike a TBI (traumatic brain injury) and therefore he needs all the support that he can get from people that know how to support, and educate, a person that is going through what he is going through.

I am assuming since it is your son that he is relatively young on the adult side of things. Impress on him that you are there for him, but that he needs this professional support at this point. Also have him talk about his fears and concerns w/ his heart dr and Neurologist.

k8la posted 6/17/2020 12:49 PM

Thank you Tush!

I just put a call through to the stroke clinic to get referrals for IC. He's working with a PT and OT now, learning how to move and work out so that he doesn't injure himself while exercising. He's recovered about 1/3 of the functionality in his right hand which bore the worst of the injury from the stroke.

tushnurse posted 6/17/2020 14:23 PM

I would ask about ST even if he didn't have speech deficits they are also trained to help w/ uncovering any cognitive issues and working through those in stroke recovery too.

It sounds like his anxiety is high so I would also encourage an antidepressant at least in the immediate future. Strokes are tough on us, and do alter chemicals and hormones, meaning someone who never had depression and anxiety before may have it really badly after.

k8la posted 6/17/2020 14:45 PM

Thank you! I appreciate your insights. I just read your response to him; he's been dealing with anxiety and depression for years before the stroke was an issue. A little over a year ago, he was finally diagnosed with chronic fatigue of which depression and anxiety are part of the symptoms along with sleep disruption, fatigue, brain fog, digestive issues, loss of stamina, etc. that he was dealing with; in fact, we and his doctor via phone, misread the stroke symptoms as possibly MS because numbness was the only presenting symptom, so she scheduled him for an MRI as soon as we could be in her office in 3 days (we were out of state at the time).

He's put a call through to the cardiologist, talked with his stroke doc today and pulling a team of support around him. He had tried therapy previously when it was just chronic fatigue, but found it ineffective, as well as the antidepressants he was prescribed. So when I mentioned the need for therapy, he balked a bit. But I told him he needs insight and information I don't know the questions to, let alone have answers. And why not test it out to see if it makes a difference and brings a measure of comfort.

tbkjcn posted 6/17/2020 17:49 PM

As someone who did two year-long stints on blood thinners, I went through that as well. The first one was for a massive pulmonary embolism in 2011, from a DVT that they said went from my groin to almost my ankle (gotta love 14 hour plane rides). They put me on good old fashioned warfarin for that one. It didn't help that they couldn't get it stable so I had to go in for every-other-day INR checks for months. I was super-paranoid for months on end. I didn't touch scissors or knives or anything sharp at all, didn't mow the yard because I was afraid of the lawnmower, or do anything that might cause me to fall and hit my head for over 5 months. Partially because of the issues getting my INR stable (it would be 5 or 6 one week and 1.1 the next, in spite of not eating anything on the forbidden list).

Second time was just before thanksgiving 2015 for a 95+% blocked LAD coronary artery that the doctor said would have led to a fatal heart attack in a matter of a few more days (I had lied to myself for 2 months that it was just heartburn). That time they put me on plavix for a year while the stent did its thing. It was much less stressful for me because there wasn't the incessant testing and adjusting medications as with warfarin. I was still worried a bit, but not so paranoid about cutting myself accidentally and bleeding to death.

I don't know which blood thinner he's taking, but if it's warfarin, once they get the INR stable, that really cut down on my paranoia. For me, since there was no rhyme or reason to the fluctuating INR tests, I was always afraid that I would get up one day and be "too thin" and no way to know it.

k8la posted 6/18/2020 00:02 AM

They've put him on Eliquis, which allows him to still eat healthy. Warfarin doesn't have such a luxury as you have to stay away from green leafy vegetables. Grateful for that - my dad was on Warfarin for 21 years when he was diagnosed with A-Fib. And Dad wasn't careful - and nearly died several times from that carelessness - what he called "work ethic".

tushnurse posted 6/18/2020 07:35 AM

That fact about your dad may be contributing to your son's anxiety too, about bleeding. Make sure he understands that Eliquis is not like that.
Yes there is risk but not like an uncontrolled Warfarin/coumadin dose.

WhatsRight posted 6/18/2020 10:03 AM

I'm so sorry your son (and you) are having to go through this.

It is so hard to not be able to rely on your body to give you a clear picture of what is happening at any given time, due to numbness, weakness, etc. So easy, even understandable to jump to conclusions regarding "off-sensations".

My H is paralyzed, and we are constantly on the lookout for answers when he "feels different". It is so hard on them, but also for those of us who love them.

Tush has great advice. I hope you are able to help him get to a state of confidence and peaceful mind regarding "negative possibilities".

PricklePatch posted 6/18/2020 21:04 PM

I was on warfarin for a year. Now on plaix. I bruise easy. Other then that I watch cuts, always wear house shoes in the house and shoes outside so I donít step on something and get a cut.

Return to Forum List

Return to Off Topic

© 2002-2020 SurvivingInfidelity.com ®. All Rights Reserved.     Privacy Policy